MAUDE Adverse Event Report: ETHICON INC. VISTASEAL DUAL APPLICATOR; FIBRIN SEALANT PREPARATION DEVICE

ETHICON INC. VISTASEAL DUAL APPLICATOR; FIBRIN SEALANT PREPARATION DEVICE
Catalog Number VSTAS1
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and a fibrin sealant preparation device was used.Sometime last year during an unknown procedure the device is broken.Another like device was used to continue with the procedure.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).D4: full udi currently unavailable since the exact lot of the suspected device cannot be determined.H6.Component code: g07002 - device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: was the product broken during use? vistaseal syringes look ok but the applicator is missing so perhaps that is what broke.Since this occurred so long ago, they aren¿t sure.Or was the device found broken within its packaging? not sure as applicator is missing.Was the damaged product used on the patient? no, the syringes seem fully filled.Please specify which component was broken (the prefilled syringe or the dual applicator)? it seems like the dual applicator by visual inspection.The applicator is missing and the syringes look ok by visual inspection.Are there pictures of the damaged device available? the syringes were sent in for inspection.Additional information: d4 ¿ the actual device batch number associated with this event is not known.The following are the possible batch numbers: 3365172 and 3403097.This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Corrected information: d 9.Device available for evaluation? additional information: d 9.Date device returned to manufacturer, d 9.Is device returned to manufacturer?, h 6.Component code, h 6.Type of investigation, h 6.Investigation findings, h 6.Investigation conclusions.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint (b)(4).Additional informaiton: h6.Type of investigation: a manufacturing record evaluation was performed for the possible finished device lots, and no non-conformances were identified.Additional information: d4, h4 ¿ the actual device batch number associated with this event is not known.The following are the possible batch numbers: batch 3403097 mfg date: 8/16/2023, exp date: 8/17/2028.Batch 3365172 mfg date: 5/22/2023, exp date: 5/24/2028.This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information was requested, and the following was obtained: transportation investigation results: from the information provided, no damage to the exterior of the product was reported.Fedex supply chain does not open product boxes and inspect individual units of product.Due to this limitation, fsc will close this quality issue as damage origin not related to the mlc.This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Corrected information: d3.Manufacturer email, h 3.Device evaluated by manufacturer? additional information: h 6.Component code, h 6.Type of investigation, h 6.Investigation findings, h 6.Investigation conclusions.H3 investigation summary: the product was returned to ethicon for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the only the adapter from the vstas1 device was returned with syringe luer caps attached and with the pre-filled syringe still with biologic solution.In addition, the secondary box was returned with the instrument.In an attempt to replicate the reported incident, the device was functionally tested to detect any functional issues.Upon evaluation of the device, it was functionally tested, and the luers move correctly and can be both tightened and loosened without issues observed.The device was fully functional according to the manufacturing requirements.As part of ethicon¿s quality process all devices are manufactured, inspected, and released to approved specifications.No conclusion could be reached as to what may have caused the reported incident.The reported complaint could not be confirmed.This report is not intended to deny that you experienced a problem with the device.There may have been other circumstances or issues that occurred during the use of the device that we were unable to duplicate during our laboratory analysis.Per instructions for use: ¿loosen the luer locks to remove the spray and drip tip from the adapter, attach the vistaseal laparoscopic dual applicator to the adapter by tightening the luer lock¿.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.Additional information received: lnstituto grifols, s.A.(ig) upon the reception of the notified incident, it was requested additional information regarding which component was broken, if the device was broken during use or if it was found broken within its packaging as well as the availability of pictures/samples.The following additional information was received: ¿ vistaseal syringes appear to be correct.The applicator was missing, which may indicate that it was the component that has broken.However, it could not be confirmed.¿ the product was not used on patient (syringes filled).¿ the involved unit was available for evaluation and it was returned to ethicon facilities.No other additional information was received to date.According to our standard procedures, it was initiated an investigation focused on the following: a.Evaluation of the returned sample at ethicon facilities: it was received from ethicon the investigation related to the returned unit.The investigation conducted by ethicon indicate the following: visual analysis of the returned sample determined that the device was returned with pre-filled syringe filled and with the adapter attached.In addition, the secondary box was returned.The applicator was not returned.The device was functionally tested to detect any issue.No clogged was observed as each syringe dispatched the biologics individually as intended.The device was fully functional according to the manufacturing requirements.As part of ethicon's quality process all devices are manufactured, inspected, and released to approved specifications.According to ethicon investigation no conclusion could be reached as to what may have caused the reported incident.B.Investigation of the dual applicator tip: considering the nature of the reported incidence, it was requested to ethicon to carry out an investigation of the batch of tip involved, as ethicon is the supplier of vistaseal dual applicator tip.The investigation was focused on reviewing the results of batch records for the batch of tips used.It is concluded that all the components parts utilized for the involved batches met the established specifications with no incidents related.C.Investigation of the storage and transport activities: it was requested to ethicon to review the storage and shipping process of the batch.According to the investigation received from ethicon, no abnormalities that could explain the breakage of the device were identified during the reception, storage, picking, packing, or shipping of the product in concern.Even though a definitive root cause cannot be determined, considering there were no evidence detected during the manufacturing process of the tips nor the storage and shipping, it can be concluded that the reported notification is not related to the quality of the components used.Highlight the fact that the investigation of the complaint was limited since the adapter was not returned for evaluation and no additional information was received regarding which part was broken.This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
VISTASEAL DUAL APPLICATOR
Common Device Name
FIBRIN SEALANT PREPARATION DEVICE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
TESSY PLASTICS CO. LTD
509 ren qing road
pudong 20120 1
CH   201201
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key21506800
Report Number2210968-2025-02255
Device Sequence Number8007385
Product Code MZM
UDI-Device Identifier10705031462533
UDI-Public10705031462533
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
BK180287
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVSTAS1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2025
Supplement Date Received by Manufacturer02/10/2025
03/13/2025
03/19/2025
03/28/2025
Initial Report FDA Received Date03/03/2025
Supplement Report FDA Received Date03/03/2025
03/13/2025
03/19/2025
04/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown